Texas, 2022

Hail in Texas, April 19, 2022

April 19, 2022 · NWS EWX · 1 event in 1 county or zone

An upper level shortwave trough moved over a warm, moist airmass and generated isolated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved over a warm, moist airmass and generated isolated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 19, 11:42 AM CST, 58 minutes earlier.

Area forecast discussion, Apr 19, 11:42 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1242 PM CDT Tue Apr 19 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 146 AM CDT Tue Apr 19 2022

Weak ridging aloft over the southern high Plains will flatten some
through today as a relatively weak shortwave trough moves through
the upper flow. Meanwhile at the surface, high pressure currently
centered over N MO and IA is leading to curved flow locally with ENE
winds over much of the region becoming ESE near the Rio Grande.
Pressure gradient tightens today as the high center shifts to the
Mid-South, and 10-20 mph SE winds will gust to 20-30 mph at
times today, highest west.

Moisture is already increasing across the Rio Grande Plains this
morning and cloud cover will develop there through sunrise and
gradually build eastward during the day. As a result, high
temperatures today will only be in the mid 70s to low 80s for most,
perhaps mid 80s far southwest.

Model soundings indicate moisture will deepen quickly today, with
Pwats up to 1-1.3" by 12Z out west and continuing to rise to 1.5-
1.7" by midday for the southwestern quarter of our area. Weak
isentropic lift is expected later this morning west, and drizzle
and/or isolated showers may begin to develop after sunrise. Low POPs
(20-30%) will spread slowly eastward through the day to perhaps the
US-281 corridor by mid-afternoon. An isolated thunderstorm cannot be
ruled out today across Val Verde or Edwards County, but otherwise if
any SDB convection develops it would not reach the river. Rainfall
amounts will be light today, less than 0.10" for the most part.

As we head through the evening and overnight, can't rule out some
upslope-enhanced isolated light rain shifting eastward across the
Hill Country to the I-35 corridor, and the exiting weak shortwave
should take most of any lingering light rain chances with it by
Wednesday morning. Much warmer lows are forecast Wednesday
morning due to the high Tds, in the 60s to near 70.

Model soundings depict subsidence strengthening the capping
inversion during the day and so no thunderstorm development is
expected, and in fact the latest SPC outlook update has removed
general thunder from much of the area as a result. Skies should
gradually clear from W to E. Look for highs in the mid 80s to low
90s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 146 AM CDT Tue Apr 19 2022

The beginning of the long-term forecast should start out dry as
upper flow remains weak. Breezy southerly flow at the surface will
prevail with speeds in the 12-20 mph range and highs in the upper
80s to middle 90s across the area. Upslope flow west of the Rio
Grande could lead to some storms west of the border but not
anticipating any of this activity making it into our CWA. On Friday,
a weak shortwave embedded in the westerly flow could lead to some
activity a bit farther east and will mention 20 PoPs for western Val
Verde County Friday afternoon. Otherwise, breezy southerly flow will
continue with highs again in the upper 80s to middle 90s.

A large trough axis will move into the western CONUS for this
weekend. Ahead of this feature, southerly flow in the lower levels
will increase which could lead to some mainly isolated to scattered
showers ahead of an approaching cold front across a decent portion
of the area by Sunday afternoon. Highs this weekend should be in the
lower 80s to middle 90s with lows in the 60s and 70s.

The trough axis should begin to move into the Southern Plains by
Sunday afternoon. This should send the frontal boundary into the CWA
beginning Sunday evening into Sunday night. Models are coming into
better agreement that this front may actually bring a decent chance
of rainfall to much of the area Sunday night into Monday. Will
continue to assess over the next several days but this is the best
signal for a beneficial rainfall in quite some time. Let's toast to

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue Apr 19 2022

MVFR ceilings have moved over most of the area. AUS is on the edge of
this cloud deck and will be VFR/MVFR for the next couple of hours. By
mid-afternoon they will be down to MVFR. Then all airports will be
MVFR through the afternoon and evening. In the San Antonio area the
ceilings will drop to IFR overnight and rebound back to MVFR
Wednesday morning. There is a slight chance for showers this
afternoon and evening, but the probability is too low to include in
the TAFs. Winds will be from the southeast at 10 to 15 kts with gusts
up to 25 kts at all airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  70  88 /  20  10   0   0
Austin Bergstrom Intl Airport  67  87  69  88 /  20  10   0   0
New Braunfels Muni Airport     67  88  69  90 /  20  10   0  10
Burnet Muni Airport            66  87  69  87 /  20   0   0   0
Del Rio Intl Airport           71  92  72  95 /  20   0   0  10
Georgetown Muni Airport        67  88  70  88 /  20  10   0   0
Hondo Muni Airport             67  89  68  92 /  20   0   0  10
San Marcos Muni Airport        66  87  68  89 /  20  10   0   0
La Grange - Fayette Regional   68  85  70  88 /  20  10   0   0
San Antonio Intl Airport       68  87  70  88 /  20  10   0  10
Stinson Muni Airport           69  91  71  92 /  20   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...29
Aviation...05
Hazardous weather outlook, Apr 19, 2:04 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CDT Tue Apr 19 2022

TXZ171>173-183>194-202>209-217>225-228-200815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CDT Tue Apr 19 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 19, 10:56 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1156 AM CDT Tue Apr 19 2022

TXZ183-191730-
Val Verde TX-
1156 AM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 28 miles west of Juno, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10163 3029 10144 3022 10121 2998 10134
      3018 10170
TIME...MOT...LOC 1656Z 296DEG 23KT 3023 10158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN
Special weather statement, Apr 19, 11:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1243 PM CDT Tue Apr 19 2022

TXZ183-191830-
Val Verde TX-
1243 PM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 130 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone and Devils River State
Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 10124 3008 10070 3006 10070 2978 10082
      3005 10134
TIME...MOT...LOC 1743Z 292DEG 33KT 3010 10119

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, Apr 19, 12:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
109 PM CDT Tue Apr 19 2022

TXZ183-191845-
Val Verde TX-
109 PM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of southeastern Val
Verde County through 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 8 miles southwest of Comstock, moving
east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Box Canyon, Diablo East, Long
Point, Governors Landing, Cienegas Terrace, Devils Shores, Pafford
Crossing, San Pedro Canyon, Rough Canyon Recreation Area, Spur 406
Campground, Rock Quarry Campground, Salem Point, Lake Ridge Ranch and
277 North Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2970 10135 2968 10086 2937 10095 2941 10104
      2946 10106 2947 10115 2952 10118 2952 10125
      2962 10125 2963 10127 2958 10128 2958 10131
      2961 10131 2965 10130 2966 10135 2965 10136
TIME...MOT...LOC 1809Z 286DEG 33KT 2962 10130

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 80 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Val Verde

When
April 19, 12:40 PM CST
Where
Val Verde County, 4.79 mi NNW of Amistad Res East
Measured
1 in hail
Reported by
Public
Coordinates
29.560, -101.040

A thunderstorm produced quarter size hail off Castle Canyon Estate Rd. north of Lake Amistad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021266.